MAUDE Adverse Event Report: SMITH & NEPHEW, INC. REF THREADED HOLE COVER; PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS

SMITH & NEPHEW, INC. REF THREADED HOLE COVER; PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS
Catalog Number 71336500
Medical Device Problem Code Positioning Failure (1158)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/25/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, when tightening one (1) ref threaded hole cover into a no hole r3 shell, the cover tightened slightly then proceeded to screw right through the shell into the superior side of the shell.Normally they tighten to a positive stop.The threaded hole cover ended up under the r3 acetabular cup, in effect wedged there by the cup that had been inserted.The only way the surgeon could remove the threaded hole cover would be to remove the already impacted and seated r3 shell which he decided not to do, instead leaving the threaded hole cover insitu where it was, wedged under the r3 cup.The surgeon left the hole cover insitu as it cannot migrate anywhere else (move around like a loose foreign body) or cause such issues that would need further intervention surgically or otherwise, and just wished for it to be noted.The surgeon found this event un usual as he has used 100's of these before and this has never happened.The procedure was resumed, after a non-significant delay, with a s+n back-up device.Patient was not injured as consequence of this problem.
 
Event or Problem Description
It was reported that, when tightening one (1) ref threaded hole cover into a no hole r3 shell, the cover tightened slightly and then proceeded to screw right through the shell into the superior side of the shell.Normally they tighten to a positive stop.The threaded hole cover ended up under the r3 acetabular cup, in effect wedged there by the cup that had been inserted.The only way the surgeon could remove the threaded hole cover would be to remove the already impacted and seated r3 shell which he decided not to do, instead leaving the threaded hole cover in situ where it was, wedged under the r3 cup.The surgeon left the hole cover in situ as it cannot migrate anywhere else (move around like a loose foreign body) or cause such issues that would need further intervention surgically or otherwise.The surgeon found this event unusual, as he has used hundreds of these before and this has never happened.The procedure was resumed, after a non-significant delay, with a s+n back-up device.Patient was not injured as consequence of this problem.
 
Additional Manufacturer Narrative
H3, h6: given the nature of the alleged incident, the device, could not be returned for evaluation.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include size selected and/or insertion technique.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Event or Problem Description
It was reported that, when tightening one (1) ref threaded hole cover into a no hole r3 shell, the cover tightened slightly and then proceeded to screw right through the shell into the superior side of the shell.Normally they tighten to a positive stop.The threaded hole cover ended up under the r3 acetabular cup, in effect wedged there by the cup that had been inserted.The only way the surgeon could remove the threaded hole cover would be to remove the already impacted and seated r3 shell which he decided not to do, instead leaving the threaded hole cover in situ where it was, wedged under the r3 cup.The surgeon left the hole cover in situ as it cannot migrate anywhere else (move around like a loose foreign body) or cause such issues that would need further intervention surgically or otherwise.The surgeon found this event unusual, as he has used hundreds of these before and this has never happened.The procedure was resumed, after a non-significant delay, with a s+n back-up device.The patient is in good health and has full mobility.
 
Additional Manufacturer Narrative

Brand Name
REF THREADED HOLE COVER
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key17965848
Report Number1020279-2023-01995
Device Sequence Number12467127
Product Code MBL
UDI-Device Identifier03596010197634
UDI-Public03596010197634
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K070756
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 04/12/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71336500
Device Lot Number23CM09771
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/25/2023
Supplement Date Received by Manufacturer01/02/2024
01/02/2024
04/11/2024
Initial Report FDA Received Date10/19/2023
Supplement Report FDA Received Date01/08/2024
03/06/2024
04/12/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/17/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PN: 71332248 / LOT: 17MM10244.
Patient SexUnknown